Melatonin Poisoning Cases In Children Soared Over The Past Decade

newly released report from the Centers for Diseases Control and Prevention found that the number of children who overdosed on melatonin has skyrocketed over the past ten years.

In 2021, poison control centers across the country received 52,000 calls about children ingesting dangerous quantities of the over-the-counter sleeping aid. That is a 530% increase from 2011, when there were 8,000 reports of melatonin poisoning.

Most of the calls involved boys under the age of five and were considered accidental overdoses.

“The largest increases were unintentional ingestions or accidental ingestions in children, less than 5 years of age, which was kind of an astounding finding,” said lead researcher Dr. Karima Lelak, from the department of pediatrics at the Children’s Hospital of Michigan.

The report noted that more than 27,000 children were taken to a health care facility and that nearly 15% had to be hospitalized, with 1% of the patients requiring intensive care. Five children had to be placed on a ventilator. In addition, the CDC said that two children died, including one case of “intentional medication misuse.”

The report noted that many of those taken to the hospital were teenagers and that many of the overdoses were believed to be suicide attempts.

While melatonin is generally safe and marketed as a sleeping aid for adults and children, health experts advise caution when giving it to younger kids.

“It’s not just a gummy vitamin, so they need to store it appropriately within their medicine cabinets, as opposed to a nightstand,” Lelak said.

Symptoms of a melatonin overdose include excessive sleepiness, nausea, vomiting, and stomach pain.

- Advertisment -

Must Read

USC: Small Molecule Drug May Be Effective in Treating Cancerous Brain...

0
LOS ANGELES (CNS) - The identification of a small molecule drug that can target the brain's circadian clock proteins may prove effective for treating...
- Advertisment -